Drug eruptions: DRESS: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug eruptions: DRESS

Sample item

Several weeks after starting an anticonvulsant, a patient develops fever, facial edema, widespread rash, eosinophilia, and hepatitis. Which drug reaction is most likely?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. DRESS syndrome

DRESS is a delayed severe drug hypersensitivity syndrome with rash, eosinophilia, and internal-organ involvement, commonly occurring weeks after exposure. It requires urgent withdrawal of the offending drug and specialist assessment.

Option by option

  • A. Erythema nodosum

    Erythema nodosum causes tender subcutaneous nodules, usually on the shins.

  • B. Fixed drug eruption

    Fixed drug eruption recurs at the same sharply localized site.

  • C. DRESS syndrome (correct)

    Correct. The delayed rash, eosinophilia, facial edema, and hepatitis are characteristic.

  • D. Immediate urticaria only

    Immediate urticaria occurs soon after exposure and lacks typical organ involvement.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, DRESS syndrome. DRESS is a delayed severe drug hypersensitivity syndrome with rash, eosinophilia, and internal-organ involvement, commonly occurring weeks after exposure.

Why is "Erythema nodosum" not the answer?

Erythema nodosum causes tender subcutaneous nodules, usually on the shins.

Why is "Fixed drug eruption" not the answer?

Fixed drug eruption recurs at the same sharply localized site.

Why is "Immediate urticaria only" not the answer?

Immediate urticaria occurs soon after exposure and lacks typical organ involvement.

What concept does this question test?

It tests Drug eruptions: DRESS in Dermatology. It requires urgent withdrawal of the offending drug and specialist assessment.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug eruptions: DRESS?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.